MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0304
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/25/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2021-00837, 3005168196-2021-00838, 3005168196-2021-00840, 3005168196-2021-00841, 3005168196-2021-00842.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica) using penumbra smart coils (smart coils), penumbra smart coil detachment handles (handles), and two non-penumbra microcatheters.During the procedure, the first smart coil would not detach after multiple attempts were made with three handles.While retracting the smart coil, the physician experienced resistance, and the smart coil was stuck in the first microcatheter.The smart coil was then removed.Subsequently, the physician used a second smart coil, the third handle, and the same microcatheter.However, the physician was also unable to detach the smart coil with the handle after multiple attempts were made.While retracting the smart coil, the physician experienced resistance, and the smart coil was stuck in the microcatheter.The smart coil and microcatheter were then removed.The physician resumed the procedure and successfully placed the third smart coil with the handle and second microcatheter.Next, the physician used a fourth smart coil, the same handle, and the same second microcatheter.However, the physician was also unable to detach the smart coil with the handle after multiple attempts were made and removed the smart coil.It was reported that this was the last attempted embolization.Therefore, the procedure ended at this point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil pusher assembly revealed that the pet lock was separated, the pull wire was retracted on the proximal end of the pusher assembly, the pusher assembly had bends and kinks throughout its length, the braided shaft was damaged, the pull wire was retracted out of the pusher assembly ddt and the embolization coil was detached from the pusher assembly and not returned for evaluation.Due to the return damage, the root cause of the reported complaint could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of detachment failure the manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2021-00837, 2.3005168196-2021-00838, 3.3005168196-2021-00840, 4.3005168196-2021-00841, 5.3005168196-2021-00842.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11716633
Report Number3005168196-2021-00839
Device Sequence Number19840218
Product Code HCG
UDI-Device Identifier00814548015347
UDI-Public00814548015347
Combination Product (Y/N)Y
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/25/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/21/2023
Device Model Number400SMTXSFT0304
Device Catalogue Number400SMTXSFT0304
Device Lot NumberF84241
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/06/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/25/2021
Supplement Date Received by Manufacturer05/07/2021
Initial Report FDA Received Date04/23/2021
Supplement Report FDA Received Date06/02/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005